Institutional members access full text with Ovid®

Share this article on:

Acetaminophen Hepatotoxicity and Acute Liver Failure

Chun, Linda J. BS*; Tong, Myron J. PhD, MD; Busuttil, Ronald W. PhD, MD; Hiatt, Jonathan R. MD

Journal of Clinical Gastroenterology: April 2009 - Volume 43 - Issue 4 - p 342-349
doi: 10.1097/MCG.0b013e31818a3854
LIVER, PANCREAS AND BILIARY TRACT: Clinical Review

Acetaminophen-induced hepatotoxicity is a common consequence of acetaminophen overdose and may lead to acute liver failure (ALF). Currently acetaminophen is the most common cause of ALF in both United States and United Kingdom, with a trend to increasing incidence in the United States. N-acetylcysteine is the most effective drug to prevent progression to liver failure with acetaminophen hepatotoxicity. Liver transplantation is the only definitive therapy that will significantly increase the chances of survival for advanced ALF. This communication reviews current information regarding causes and management of acetaminophen-induced hepatotoxicity and ALF.

*Albert Einstein College of Medicine

Departments of Surgery

Medicine, Division of Digestive Diseases, Pfleger Liver Institute, David Geffen School of Medicine at UCLA, Los Angeles, CA

No disclosures or conflicts of interest for any author.

Reprints: Jonathan R. Hiatt, MD, Room 72-160 CHS, 650 C.E. Young Drive, South, Box 956904, 72-160 CHS, Los Angeles, CA 90095-6904 (e-mail: jhiatt@mednet.ucla.edu).

© 2009 Lippincott Williams & Wilkins, Inc.